Alert archive / Wisconsin / Winter Storm Warnings in 2023
Winter Storm Warning 2, NWS Milwaukee, WI
NWS Milwaukee, WI issued this winter storm warning at Feb 9, 2023, 11:02 AM CST for 6 counties in Wisconsin. It was in force for 7 hr. 25 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2023, 11:02 AM CST (17:02 UTC)
- Expired
- Feb 9, 2023, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Milwaukee, WI
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 82 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 11:45 AM CST | SNOW 4 | 2 Nw Sun Prairie, WI | |
| Feb 9, 12:00 PM CST | SNOW 3 | Theresa, WI | |
| Feb 9, 12:00 PM CST | SNOW 6 | Barneveld, WI | |
| Feb 9, 1:00 PM CST | SNOW 5.5 | Madison, WI | RELAYED VIA WKOW-TV. |
| Feb 9, 1:22 PM CST | HEAVY SNOW 7 | 1 Ne Dodgeville, WI | |
| Feb 9, 1:30 PM CST | SNOW 5 | 3 Se Sauk City, WI | |
| Feb 9, 1:45 PM CST | SNOW 6.1 | Madison, WI | OBSERVATION TAKEN AT WMTV. |
| Feb 9, 1:50 PM CST | SNOW 7.1 | Dodgeville, WI | |
| Feb 9, 2:00 PM CST | SNOW 4 | Oregon, WI | |
| Feb 9, 2:00 PM CST | SNOW 6.1 | 6 Se Dodgeville, WI | |
| Feb 9, 2:15 PM CST | SNOW 6 | 2 Nne Verona, WI | MEASURED AT WKOW-TV. |
| Feb 9, 2:15 PM CST | SNOW 6.8 | 2 Nne Verona, WI | MEASURED AT WISC-TV. |
| Feb 9, 2:20 PM CST | SNOW 4.5 | 2 E Maple Bluff, WI | |
| Feb 9, 3:05 PM CST | SNOW 6.3 | Madison, WI | MEASURED AT WKOW-TV. |
| Feb 9, 3:05 PM CST | SNOW 6.6 | Mount Horeb, WI | |
| Feb 9, 3:14 PM CST | SNOW 5.7 | Pardeeville, WI | |
| Feb 9, 3:15 PM CST | SNOW 3.1 | Columbus, WI | |
| Feb 9, 3:30 PM CST | HEAVY SNOW 6 | Middleton, WI | |
| Feb 9, 3:41 PM CST | SNOW 7 | 2 Nw Sun Prairie, WI | |
| Feb 9, 4:10 PM CST | HEAVY SNOW 6.2 | 1 Ne Dodgeville, WI | |
| Feb 9, 4:15 PM CST | HEAVY SNOW 8 | Lodi, WI | RELAYED BY BROADCAST MEDIA. |
| Feb 9, 5:00 PM CST | SNOW 1.5 | Reeseville, WI | |
| Feb 9, 5:02 PM CST | SNOW 8 | 1 Wsw Dane, WI | |
| Feb 9, 5:33 PM CST | SNOW 4 | Mayville, WI | RELAYED FROM BROADCAST MEDIA. |
| Feb 9, 5:40 PM CST | SNOW 4 | 1 N Iron Ridge, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS43 KMKX 091702 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 1102 AM CST Thu Feb 9 2023 WIZ057-058-062-063-067-068-100000- /O.UPG.KMKX.WW.Y.0007.000000T0000Z-230210T0000Z/ /O.NEW.KMKX.WS.W.0002.230209T1702Z-230210T0000Z/ Columbia-Dodge-Iowa-Dane-Lafayette-Green- Including the cities of Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, Dodgeville, Mineral Point, Barneveld, Madison, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, and Brodhead 1102 AM CST Thu Feb 9 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Heavy snow. Between 2 and 5 inches have already fallen in a band of heavy snow this morning. An additional 1 to 3 inches of snow are expected through this afternoon. Storm total accumulation will vary between 4 and 8 inches the warning area. Winds gusting as high as 40 mph. * WHERE...Portions of south central and southeast Wisconsin. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on snow covered and slippery road conditions. The hazardous conditions will impact the afternoon and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ051-052-059-100000- /O.CON.KMKX.WW.Y.0007.000000T0000Z-230210T0000Z/ Fond du Lac-Sheboygan-Washington- Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, West Bend, Germantown, and Hartford 1102 AM CST Thu Feb 9 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Wet, heavy snow expected. Storm total snow accumulations of 3 to 6 inches with locally higher amounts possible. Lesser snow amounts for southeast Washington County. Winds gusting to 30 to 40 mph.south * WHERE...Portions of east central, south central and southeast Wisconsin. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on snow covered and slippery road conditions. The hazardous conditions will impact the afternoon and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ046-047-056-100000- /O.CON.KMKX.WW.Y.0007.000000T0000Z-230210T0000Z/ Marquette-Green Lake-Sauk- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Baraboo, Reedsburg, Prairie Du Sac, and Sauk City 1102 AM CST Thu Feb 9 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Greatest snow amounts to the south and east. * WHERE...Marquette, Green Lake and Sauk Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on snow covered and slippery road conditions. The hazardous conditions will impact the afternoon and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ064-069-100000- /O.CON.KMKX.WW.Y.0007.000000T0000Z-230210T0000Z/ Jefferson-Rock- Including the cities of Watertown, Fort Atkinson, Jefferson, Janesville, and Beloit 1102 AM CST Thu Feb 9 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches. Greatest snow amounts to the north and west. Winds gusting to 30 to 35 MPH. * WHERE...Jefferson, Green and Rock Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
735 WWUS43 KMKX 092358 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 558 PM CST Thu Feb 9 2023 WIZ057-058-062-063-067-068-100100- /O.EXP.KMKX.WS.W.0002.000000T0000Z-230210T0000Z/ Columbia-Dodge-Iowa-Dane-Lafayette-Green- Including the cities of Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, Dodgeville, Mineral Point, Barneveld, Madison, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, and Brodhead 558 PM CST Thu Feb 9 2023 ...WINTER STORM WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... The snow has ended over south central Wisconsin. Any snow that is not cleared from the roads or sidewalks will turn to ice late tonight when temperatures fall into the upper teens. $$ WIZ051-052-059-100100- /O.EXP.KMKX.WW.Y.0007.000000T0000Z-230210T0000Z/ Fond du Lac-Sheboygan-Washington- Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, West Bend, Germantown, and Hartford 558 PM CST Thu Feb 9 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Only light snow remains over the area and will end this evening. Any snow that is not cleared from the roads or sidewalks will turn to ice late tonight when temperatures fall into the lower 20s. $$ WIZ046-047-056-100100- /O.EXP.KMKX.WW.Y.0007.000000T0000Z-230210T0000Z/ Marquette-Green Lake-Sauk- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Baraboo, Reedsburg, Prairie Du Sac, and Sauk City 558 PM CST Thu Feb 9 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... The snow has ended over south central Wisconsin. Any snow that is not cleared from the roads or sidewalks will turn to ice late tonight when temperatures fall into the upper teens. $$ WIZ064-069-100100- /O.EXP.KMKX.WW.Y.0007.000000T0000Z-230210T0000Z/ Jefferson-Rock- Including the cities of Watertown, Fort Atkinson, Jefferson, Janesville, and Beloit 558 PM CST Thu Feb 9 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Light snow will come to an end early this evening. Any snow that is not cleared from the roads or sidewalks will turn to ice late tonight when temperatures fall into the lower 20s. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this winter storm warning went out at Feb 9, 4:55 AM CST, 6 hours 7 minutes earlier.
Area forecast discussion, Feb 9, 4:55 AM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
455 AM CST Thu Feb 9 2023
.SHORT TERM...
(Issued 455 AM CST Thu Feb 9 2023)
Today through Friday:
The Winter Weather Advisory remains in effect today for most of
south central and east central Wisconsin. Bumped up the start of
the Advisory in Sauk, Marquette and Green Lake Counties to 6 AM
CST to match the rest of the area, as precipitation should be
moving into those areas.
Expect precipitation to spread northward into the area this
morning, with rain changing to snow in the Advisory area fairly
quickly by middle morning at the latest. Strong synoptic upward
vertical motion should help with dynamic cooling of air column to
facilitate this transition. Southeast parts of the area should see
more rain or a rain/snow mix this morning.
Main uncertainty remains with where exactly the frontogenetical
band will set up and how much additional snow will occur in those
areas. Currently expecting the best chances for this band over the
Darlington, to Madison, to Fond du Lac areas. There may still be a
shift to the southeast with this feature, as the models have
slowly continued to track slightly to the southeast with the
surface low track.
HREF continues to show pretty good confidence for 1 inch per hour
or higher snowfall rates in this band, which is likely to be
fairly narrow and bring snowfall amounts of 6 inches or more in
localized areas. Other CAMs also continue to suggest a high
reflectivity band developing somewhere over south central to east
central Wisconsin.
Did not have enough confidence to issue a Winter Storm Warning for
this band, as there is enough uncertainty in the placement of it.
Day shift will have to watch trends this morning and possibly
adjust the snowfall amounts and headlines accordingly.
Otherwise, expect a slushy, wet snowfall across the Advisory
area, with a general 2 to 5 inches from the Darlington to Fond du
Lac corridor, and lower amounts on either side. A changeover to
snow or a mix should occur toward southeast Wisconsin, but
accumulations there will be little to none.
The snow should taper off by this evening, with northwest winds
brining lows into the upper teens to middle 20s.
High pressure to the southwest of the region Friday should bring
weakening winds and dry conditions, with some sunshine. Highs
should be in the middle to upper 20s.
Wood
&&
.LONG TERM...
(Issued 455 AM CST Thu Feb 9 2023)
Friday night through Wednesday:
A rather dry period of weather is expected for Friday night into
early next week, with generally zonal flow aloft. High pressure
will pass by to the south Friday night into Saturday night, with a
weak cold frontal passage Sunday night into early Monday. It looks
dry with this frontal passage at this time. Temperatures look to
remain mild during this period.
Two low pressure systems may pass through or near the region in
the middle and latter portions of next week. There is still a lot
of uncertainty with trends on low tracks and thermal profiles,
though ensembles suggest temperatures should remain on the mild
side.
Wood
&&
.AVIATION...
(Issued 455 AM CST Thu Feb 9 2023)
Expect precipitation to move northward into the area as rain into
this morning. There will be a fairly quick changeover to snow
across south central and east central Wisconsin by middle morning,
with the southeast parts of the area seeing rain or a rain/snow
mix.
Slushy snow is expected over south central and east central
Wisconsin, with a heavier snow band possibly developing from
Darlington to Madison to Fond du Lac by later this morning into
this afternoon. There is uncertainty with where this band may
develop, so keep up with the forecast. Snowfall rates of 1 inch
per hour or greater are possible in this band, with lower rates
elsewhere. This will be a wet, slushy snowfall.
The rain may mix with or change to snow for a time this afternoon
toward southeast Wisconsin, before ending by early this evening.
Ceilings will drop to around 500 feet AGL in the snow and rain,
with 1/2 to 1 mile visibility values. Lower values are possible in
the heavier snow band. MVFR ceilings should linger tonight after
the snow ends, with visibility values improving to VFR category.
Gusty northeast winds this morning will become north to northwest
this afternoon and northwest tonight, remaining gusty.
Wood
&&
.MARINE...
(Issued 455 AM CST Thu Feb 9 2023)
Brisk northeast winds will develop this morning, as low pressure
moves from the middle Mississippi River Valley to southern Lake
Michigan. A Small Craft Advisory is in effect this morning for the
nearshore waters for these gusty winds and building waves.
As the low moves into Lower Michigan, north to northwest gales
will develop over the southern half of the lake, remaining
northwest this evening. A Gale Warning is in effect for the south
half of the lake during this time. The Gale Warning is also in
effect for the nearshore waters today.
Gusty northwest winds tonight will linger, and a Small Craft
Advisory will be needed for the nearshore waters, after the Gale
Warning expires.
High pressure will build into the Plains Friday, and pass to the
south of the Great Lakes over the weekend. Southwest gale force
gusts are possible for the north half of Lake Michigan Saturday
into Saturday evening, as low pressure crosses Ontario. Southwest
winds may reach Small Craft Advisory levels as well for the
nearshore waters Saturday night. Modest southwest winds will
continue into early next week.
Wood
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-
WIZ057-WIZ058-WIZ059-WIZ062-WIZ063-WIZ064-WIZ067-WIZ068-
WIZ069 until 6 PM Thursday.
LM...Gale Warning...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...noon
Thursday to 9 PM Thursday.
Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...noon Thursday to 6
PM Thursday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until noon
Thursday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 9, 4:22 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 422 AM CST Thu Feb 9 2023 WIZ046-047-051-052-056>060-062>072-101030- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 422 AM CST Thu Feb 9 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for a good portion of southern Wisconsin today. A period of wet, slushy snow is expected across south central and east central Wisconsin. A band of heavy, wet snow with locally higher snowfall amounts is likely to develop later this morning into this afternoon, mainly from near Darlington, to Madison, to Fond du Lac. The exact location of this heavier band may shift, so keep up with the forecast. Expect travel impacts today into the early evening commute. Locations toward southeast Wisconsin should see a rain and snow mix or all rain, with little to no snow accumulation. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports will be appreciated. LMZ643>646-101030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 422 AM CST Thu Feb 9 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect this morning for gusty northeast winds and building waves. A Gale Warning is in effect this afternoon for northwest gales. A Small Craft Advisory will be needed tonight for gusty northwest winds lingering. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty southwest winds may reach Small Craft Advisory levels Saturday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-101030- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 422 AM CST Thu Feb 9 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight A Gale Warning is in effect this afternoon and evening south of a Two Rivers to Manistee line, for strong north to northwest winds. High waves are expected as well during this period. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Southwest winds may reach gale force Saturday afternoon and evening over northern portions of Lake Michigan. Building waves are also expected. Wood www.weather.gov/mkx
Nearby
Winter Storm Warnings in Wisconsin, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.